Phenytoin cerebellar degeneration

Phenytoin cerebellar atrophy occurs after prolonged exposure to phenytoin, usually for the management of epilepsy. 

The most important factor in the development of cerebellar atrophy is the duration of phenytoin exposure 2. Approximately 30% of individuals with long-term phenytoin exposure will develop cerebellar atrophy 2

Although acute phenytoin toxicity can result in transient cerebellar dysfunction, it is chronic exposure to therapeutic levels of phenytoin which results in permanent pancerebellar dysfunction, including ataxia, nystagmus, dysarthria and hypotonia 2

Histological assessment demonstrates loss of Purkinje cells throughout the cerebellum, as well as less marked loss of internal granular layer cells 1

CT and MRI are able to demonstrate generalised cerebellar volume loss. A clue to the diagnosis is the commonly associated calvarial thickening also due to long-term phenytoin exposure. 

This differential is essentially that of other causes of diffuse cerebellar atrophy

Share article

Article information

rID: 52506
Synonyms or Alternate Spellings:

Support Radiopaedia and see fewer ads

Cases and figures

  • Drag
    Case 1
    Drag here to reorder.
  • Updating… Please wait.
    Loadinganimation

    Alert accept

    Error Unable to process the form. Check for errors and try again.

    Alert accept Thank you for updating your details.